Donate Now
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Bodies » Heavy period after almost none

 - UBBFriend: Email this page to someone!    
Author Topic: Heavy period after almost none
gingervitis
Neophyte
Member # 96337

Icon 1 posted      Profile for gingervitis     Send New Private Message       Edit/Delete Post 
Hi there—I'm feeling incredibly worried and scared and hope you can help. I've been on Loestrin 24Fe for years. After I skipped the placebo pills one month two Septembers ago, I almost stopped having periods altogether. It seems to have been slowly coming back over the course of the last year—usually it's a bit of brown—but this month I have a full-blown bright red period. Is this a sign that something is wrong?

My periods were somewhat erratic a couple of years ago, before I skipped the placebos, but it has been a long while since I had the real thing that this terrifies me. I was also diagnosed with IBS last fall and am worried that if the large intestine plays a role in absorption, mine is failing me. I'm not bleeding like crazy (at another time in my life, I wouldn't have blinked at this), but this pill so often keeps me at a little bit of brown—or sometimes, nothing much at all—so I'm freaked.

You can tell I'm pretty high-anxiety. If you get a chance, please help. All best.

Posts: 12 | Registered: Jul 2012  |  IP: Logged | Report this post to a Moderator
BrightStar171
Peer Ambassador
Member # 64549

Icon 1 posted      Profile for BrightStar171     Send New Private Message       Edit/Delete Post 
Hey gingervitis, and welcome to Scarleteen.

It's well within the realm of normal to have what seems like a sudden change in how your body reacts to a pill you've been on for years. (I had something similar happen, actually; I'd been on the same pill for years with predictable periods, and all of a sudden my periods just completely changed. I switched pills to a slightly higher dose and it all went back to normal.) And, just generally, variations in the heaviness and flow of periods change over time.

That said, any change in your body that makes you uncomfortable is worth talking over with your doctor, of course, and if you're worried about the interaction between your pill and your IBS, that's additionally a good reason to make an appointment. Did you let the doctor who prescribed you your pills know that you have IBS and that you're concerned about pill absorption? I'm not a doctor, but my understanding is that that would be very rare for it to pose a problem, but it's something your doctor could confirm for you one way or another.

Posts: 100 | From: Virginia, USA | Registered: May 2011  |  IP: Logged | Report this post to a Moderator
gingervitis
Neophyte
Member # 96337

Icon 1 posted      Profile for gingervitis     Send New Private Message       Edit/Delete Post 
Thank you so much for getting back to me (and so quickly).

Some three different doctors have told me that the couldn't see why IBS would affect pill absorption. Of course, most doctors seem to know frustratingly little about IBS. I've got an appointment lined up with the gynecologist in the next available slot—which is, of course, ages from now—but in the meantime, do you think I'm alright to keep living my life? In such a case as yours or mine when the body reacts differently to an old pill, can one at least assume it hasn't lost its contraceptive power? My partner is a religious user of condoms, but it's not my style to rely on one form of protection alone.

Posts: 12 | Registered: Jul 2012  |  IP: Logged | Report this post to a Moderator
BrightStar171
Peer Ambassador
Member # 64549

Icon 1 posted      Profile for BrightStar171     Send New Private Message       Edit/Delete Post 
Well, I mean, ultimately, all risk decisions come down to what you're comfortable with, but I don't really think there's any reason to assume that your pill has lost effectiveness just because your period has changed. Especially given that you and your partner are also using condoms, I really think you're safe here.

I know sometimes it can be really hard to rely on a form of birth control that you can't physically SEE working like the Pill, especially if you're high-anxiety, as you put it. But really, pill failure rates are very, very low when taken perfectly, and when combined with condoms, are pretty much infinitesimally low. Check out this link if you haven't seen it already for more info: http://www.scarleteen.com/article/reproduction/the_buddy_system_effectiveness_rates_for_backing_up_your_birth_control_with_a_s

Posts: 100 | From: Virginia, USA | Registered: May 2011  |  IP: Logged | Report this post to a Moderator
gingervitis
Neophyte
Member # 96337

Icon 1 posted      Profile for gingervitis     Send New Private Message       Edit/Delete Post 
Thanks so much for the info.

How long can a withdrawal bleed healthily last into a new pill pack? I thought this weird period had ended by the second day but still had some slight spotting today, the third day of my new pack.

Posts: 12 | Registered: Jul 2012  |  IP: Logged | Report this post to a Moderator
   

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3